Alert archive / Virginia / Wind Advisories in 2023
Wind Advisory 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 17, 2023, 4:08 AM EST for 25 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Feb 17, 2023, 6:00 AM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2023, 4:08 AM EST (09:08 UTC)
- In effect from
- Feb 17, 2023, 6:00 AM EST
- Expired
- Feb 18, 2023, 3:00 AM EST
- In force
- 21 hr
- Issued by
- NWS Blacksburg, VA
All 28 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876 WWUS71 KRNK 170908 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 408 AM EST Fri Feb 17 2023 NCZ001-002-018-VAZ010>020-022>024-032>035-171715- /O.NEW.KRNK.WI.Y.0005.230217T1100Z-230218T0900Z/ Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst- Including the cities of West Jefferson, Sparta, Boone, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst 408 AM EST Fri Feb 17 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest North Carolina and central, south central, southwest and west central Virginia. * WHEN...Until 4 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts are expected this evening between 4PM and Midnight. The wet ground will make it easier for trees topple over...so be mindful if working outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
771 WWUS71 KRNK 171451 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 951 AM EST Fri Feb 17 2023 NCZ001-002-018-VAZ010>020-022>024-032>035-172300- /O.CON.KRNK.WI.Y.0005.000000T0000Z-230218T0900Z/ Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst- Including the cities of West Jefferson, Sparta, Boone, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst 951 AM EST Fri Feb 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina and central, south central, southwest and west central Virginia. * WHEN...Until 4 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts are expected this evening between 4PM and Midnight. The wet ground will make it easier for trees topple over...so be mindful if working outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
281 WWUS71 KRNK 171920 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 220 PM EST Fri Feb 17 2023 NCZ001-002-018-VAZ010>020-022>024-032>035-180900- /O.CON.KRNK.WI.Y.0005.000000T0000Z-230218T0900Z/ Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst- Including the cities of West Jefferson, Sparta, Boone, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst 220 PM EST Fri Feb 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina and central, south central, southwest and west central Virginia. * WHEN...Until 4 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts are expected before midnight. The wet ground will make it easier for trees to topple over. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
543 WWUS71 KRNK 180144 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 844 PM EST Fri Feb 17 2023 NCZ001-002-018-VAZ010>020-022>024-032>035-180900- /O.CON.KRNK.WI.Y.0005.000000T0000Z-230218T0900Z/ Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst- Including the cities of West Jefferson, Sparta, Boone, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst 844 PM EST Fri Feb 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of northwest North Carolina and central, south central, southwest and west central Virginia. * WHEN...Until 4 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts are expected before midnight. The wet ground will make it easier for trees to topple over. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
845 WWUS71 KRNK 180800 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 300 AM EST Sat Feb 18 2023 NCZ001-002-018-VAZ010>020-022>024-032>035-180900- /O.CAN.KRNK.WI.Y.0005.000000T0000Z-230218T0900Z/ Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst- Including the cities of West Jefferson, Sparta, Boone, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst 300 AM EST Sat Feb 18 2023 ...WIND ADVISORY IS CANCELLED... Winds across the area are gradually diminishing. $$ 11
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 17, 1:25 AM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Feb 17, 1:25 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
125 AM EST Fri Feb 17 2023
.SYNOPSIS...
A strong low pressure system will move northeast through the
Upper Midwest and Ohio Valley tonight, then across the Great
Lakes and into New England Friday. A cold front trailing south
from the low will reach the Appalachians overnight into Friday
morning. Moderate to heavy rain showers will accompany the
front in addition to a few thunderstorms. Winds will become
gusty with the passage of the front Friday. Colder temperatures
will arrive Friday. The weekend is looking dry with temperatures
cooling to near normal. Warm weather returns again for next
week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 620 PM EST Thursday...
Decreased winds this evening and slowed down rainfall...
Showers/embedded thunderstorms stretch from the Cumberland
Plateau of TN northeast into central WV with lighter showers
moving across SE WV.
Slowed down showers per latest trends but still overall looks
like a wet late night for the mountains, with the piedmont
getting showers by dawn.
Winds have weakened some due to weak bubble high over the
Alleghanys but as front approaches will likely see winds
increase again, but moreso after dawn.
Previous discussion...
Moderate rain arrives for most overnight into Friday morning,
gusty tomorrow...
A cutoff low over the central Plains has become absorbed in a
larger scale, positively tilted trough moving across the central
part of the country. An accompanying warm front lay just north
and west of our forecast area, and that along with a mesolow
that has formed was providing a source of constant lift for
widespread moderate to heavy showers and storms, again most of
these just out of our forecast area. The exception has been
Greenbrier County, which has seen between 0.75" and 1.00" of
rain today. While we have not issued a Flood Watch for any of
our counties, the Greenbrier Valley may see the most rainfall
since it is closer to the forcing for longer.
There may be poor drainage flooding and a couple river forecast
points are forecast to near action stage and try to reach minor
flood, especially along the James River. However the majority of
the area will not see enough QPF to have problems.
The cold front to our west still takes its time to arrive,
reaching our doorstep overnight and passing through Friday
morning. Expecting showers to fill in with moderate rainfall
across the area overnight and into Friday. Elevated CAPE is
still noted by some models, and have tried to keep it along the
front where this will be most likely overnight.
We will reach our high temperatures Friday morning, with
temperatures tumbling all day. There may even be snow mixing in
for SW WV by the end of the day. Downsloping and gusty NW winds
will clear skies out downwind of the Blue Ridge for the
afternoon. Winds will be in the 20-30 mph range, with some
higher gusts for the mountains.
Confidence is moderate in the near term.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 145 PM EST Thursday...
Cold front will have cleared the area by Friday evening,
bringing with it a taste of winter that will be short-lived.
Sustained northwest winds of 15-20 mph are expected late Friday
into early Saturday with 20-25 mph sustained winds at the higher
elevations. Gusts of 40 mph will be possible, especially along
and near the Blue Ridge. The winds coupled with temperatures in
the 20s and upper teens Fri night/Sat morning will result in
wind chills in the teens and single digits for the mountains..
low 20s for the east.
Temperatures will begin to moderate fairly quickly Saturday
afternoon as the cold trough aloft lifts northeast out of the
region. Afternoon temperatures are expected to rebound fairly
nicely into the 40s west and 50s east with abundant sunshine.
Much of the same can be expected for Sunday as well, just a few
degrees warmer than Saturday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 PM EST Thursday...
Weather conditions will become increasingly unsettled as the
week progresses. Monday should remain dry. However, a baroclinic
zone will become established across the TN/OH valley Monday
night-Tuesday and gradually sag southward into the Mid- Atlantic
and central/southern Appalachians by mid week and remain or
meander about this region for several days. Waves of low
pressure will ride along the boundary resulting into abundant
cloud cover and an increasing threat for rain. Consistency among
the long range models with respect to timing and impact of
these waves is very low at this point. Therefore, have kept
precipitation chances in the 30-50% range for most of the
extended period beginning Tuesday and continuing through the end
of the extended period. Clearly, with later forecasts, there
will be periods of likely precipitation, but model agreement at
this juncture is too poor to highlight those periods this far
out in the forecast.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 125 AM EST Friday...
Poor flight conditions this morning as a cold front moves
across the region. Through 16Z/Noon expect widespread sub-VFR
with areas of rain and embedded heavier showers/deep convection.
The rain will be moderate to heavy at times until the passage
of the front. The front is expected to cross the Appalachian
Divide around daybreak, then move rapidly east into the piedmont
of Virginia and NC by mid-day. Winds will shift to the
Northwest and become very gusty behind the front. Anticipate
surface gusts of 20-35 kts from late morning through the
afternoon and evening. Skies will clear east of the mountains
during the mid-late afternoon with lingering moisture resulting
in a low cloud layer over the mountains through tonight. The
lingering moisture will also transition to snow showers/flurries
across the mountains as temperatures fall below freezing, sub-
vfr lingering at BLF/LWB through daybreak Saturday before
clearing.
Average forecast confidence for timing of the showers and cold
front, ceiling, visibility, and wind.
Extended Aviation Outlook...
Clearing skies across the mountains early Saturday should begin
a period of VFR across the area that should last through the
weekend. Wind speeds will also diminish. Next system to impact
the region may arrive as early as Monday...with rain more likely
on Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH/WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PMHazardous weather outlook, Feb 16, 2:45 PM EST, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 245 PM EST Thu Feb 16 2023 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-171945- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- 245 PM EST Thu Feb 16 2023 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of excessive rainfall tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong wind gusts expected Friday...gusts up to 40 mph. From Saturday through Wednesday, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-171945- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 245 PM EST Thu Feb 16 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-171945- Western Greenbrier- 245 PM EST Thu Feb 16 2023 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of excessive rainfall tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong wind gusts expected Friday through Saturday...gusts up to 40 mph. Minor snow accumulations are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 17, 1:45 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 AM EST FRI FEB 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM NON-TSTM WND DMG 1 NE WALNUT COVE 36.30N 80.13W
02/16/2023 STOKES NC PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
RABSpecial weather statement, Feb 17, 3:58 AM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
358 AM EST Fri Feb 17 2023
VAZ007-009-170930-
Tazewell-Smyth-
358 AM EST Fri Feb 17 2023
...A LINE OF SHOWERS WITH BRIEF GUSTY WINDS AND BRIEF HEAVY RAINFALL
WILL AFFECT SMYTH AND TAZEWELL COUNTIES...
At 356 AM EST, radar indicated showers were located along a line
extending from East Bank to near Lebanon. Movement was northeast at
45 mph.
Winds in excess of 40 mph are possible with these showers. Brief
very heavy rainfall combined with the gusty winds may result in a
few downed trees and scattered power outages. Drainage ditches may
fill quickly and cause minor flooding in low-lying and normally
flood prone areas.
Locations impacted include...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
Raven...
and Amonate.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3717 8186 3720 8176 3724 8174 3720 8168
3721 8156 3724 8151 3726 8150 3725 8148
3727 8142 3733 8137 3671 8166 3679 8170
3693 8183 3696 8178 3703 8181 3711 8189
3714 8190
TIME...MOT...LOC 0856Z 221DEG 40KT 3821 8146 3684 8214
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:58 AM EST | Special Weather Statement | RNK | Tazewell | 32 min |
| Feb 17, 4:35 AM EST | Special Weather Statement | RNK | Bland, Smyth, Tazewell, Wythe | 40 min |
| Feb 17, 5:38 AM EST | Special Weather Statement | RNK | Alleghany, Bath, Carroll, Craig, Floyd, Montgomery and 5 more | 37 min |
| Feb 17, 8:57 AM EST | River Flood Warning | RNK | Tazewell | 12 hr |
| Feb 17, 11:58 AM EST | Areal Flood Advisory | RNK | Smyth | 3 hr |
| Feb 17, 1:28 PM EST | Areal Flood Advisory | RNK | Bath | 3 hr |
| Feb 17, 5:59 PM EST | Areal Flood Advisory | RNK | Alleghany | 4 hr |
Nearby
Wind Advisories in Virginia, 2023Wind Advisories in North Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.